Massachusetts, 2015

Winter Weather in Massachusetts, January 29 to 30, 2015

January 29 to 30, 2015 · NWS ALY · 1 event in 1 county or zone

A clipper system was approaching the region from the Great Lakes during the late evening of Thursday, January 29th. Initially, the air was rather dry at low levels which prevented much precipitation from occurring.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A clipper system was approaching the region from the Great Lakes during the late evening of Thursday, January 29th. Initially, the air was rather dry at low levels which prevented much precipitation from occurring. Eventually, snow started over the area and continued intermittently at a light intensity through the overnight hours.

On Friday, January 30th, the clipper system's cold front passed through the region, ushering in cold, westerly winds. As these winds upsloped the high terrain of the northern Berkshires, it allowed for additional snowfall to occur through the entire day. The snow fell moderate at times between the late morning and afternoon hours. Snow began to end by the evening hours with 4 to 5 inches having fallen across the northern Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 29, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 29, 9:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
955 PM EST THU JAN 29 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS NORTHERN NEW YORK
TONIGHT...AND THEN MOVE EAST OF NEW ENGLAND BY TOMORROW AFTERNOON
BRINGING A LIGHT TO MODERATE SNOWFALL TO THE REGION.  AN ARCTIC
FRONT WILL CROSS THE REGION TOMORROW AFTERNOON INTO TOMORROW NIGHT
WITH A SURGE OF ARCTIC AIR...AND BITTERLY COLD WIND CHILLS.  FRIGID
TEMPERATURES WILL OPEN THE WEEKEND WITH TEMPERATURES RUNNING 15 TO
20 DEGREES BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 955 PM EST...KENX RADAR SHOWS SNOWFALL OVER THE REGION...BUT
SFC OBS ARE ONLY JUST STARTING TO SHOW TO SNOW FINALLY REACHING THE
GROUND OVER THE CWA. AS SEEN ON THE 00Z KALY SOUNDING...THERE IS A
GREAT DEAL OF DRY AIR IN PLACE BENEATH 850 HPA...AND SFC DEWPOINTS
HAVE BEEN IN THE SINGLE DIGITS...AND SLOW TO RISE.

WITH A CLIPPER SYSTEM APPROACHING FROM THE EASTERN GREAT LAKES...WARM
ADVECTION IS UNDERWAY...WHICH IS ALLOWING THE PRECIP TO BLOSSOM
ALOFT OVER THE AREA. THE SFC LOW IS NOW OVER LAKE ONTARIO AND
EASTERN ONTARIO. THE LOW WILL CONTINUE TO MOVE EASTWARD...AND WILL
START TO TRANSITION TO A SECONDARY LOW OFF THE COAST OF SOUTHERN
NEW ENGLAND TOWARDS DAYBREAK.

THE LATEST 3KM HRRR AND THE NEW 00Z NAM BOTH SHOW A MINIMUM IN
PRECIP OVERNIGHT EXPECTED ACROSS THE CAPITAL REGION/SCHOHARIE
VALLEY. THE HIGHEST AMOUNTS LOOK TO BE IN THE SRN ADIRONDACKS AND
SARATOGA AREA...THANKS TO THE STRONG SOUTHERLY FLOW UPSLOPING THE
HIGHER TERRAIN.

BECAUSE OF THIS...JUST ABOUT AN INCH OR SO WILL FALL IN THE CAPITAL
REGION OVERNIGHT...WITH UP TO SEVERAL INCHES ACROSS NORTHERN AREAS
BY DAYBREAK.

TEMPS OVERNIGHT WILL MAINLY BE STEADY IN THE MID TO UPPER 20S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
WINTER WEATHER ADVISORIES CONTINUED UNTIL 9 AM FRIDAY FOR THE
MOHAWK VALLEY...SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA
REGION.

WINTER WEATHER ADVISORIES UNTIL NOON FOR SCHOHARIE COUNTY...THE
GREATER CAPITAL REGION...NRN TACONICS...SRN VT...AND THE NRN BERKSHIRES.

CONTINUING THE NEAR TERM DISCUSSION ON SNOWFALL AMOUNTS...WHERE THE
LATEST 09Z SREF PLUME GIVES KALB MEAN AMOUNTS 0.20-0.25" OF
QPF...THE 12Z GEFS PLUME IS AROUND 0.30". THE OPERATIONAL GUIDANCE
RANGES FROM 0.25-0.35". AGAIN...USING A 13-15:1 SNOW TO LIQUID
RATIOS YIELD AROUND 4". THE HIGHEST TALLIES MAY BE ALONG THE SE
FOOTHILLS OF THE SRN DACKS WHERE A HALF INCH OF QPF MAY YIELD SOME
5-7" AMOUNTS. THE PRIMARY SFC LOW WEAKENS OVER NRN NY AND UPSTATE
VT...AND SHORT-WAVE ENERGY SHIFTS TO THE COAST...WHERE A SFC LOW
WILL LIKELY SPIN UP NEAR LONG ISLAND. THE SNOW MAY INCREASE IN
INTENSITY A BIT OVER THE NRN TACONICS...BERKS...AND SRN GREENS. IN
A GENERAL SENSE...THIS LOOKS LIKE A 2-6" SNOWFALL EVENT FOR THE
ENTIRE REGION...EXCEPT 2-4" OVER THE ERN CATSKILLS...MID
HUDSON...SRN TACONICS...SRN BERKS...AND NW CT. IT SHOULD BE
STRESSED THAT LOCATIONS LIKE THE CAPITAL REGION...MAY BE ON THE
LOWER END OF THE RANGE...BUT THERE COULD BE A SOCIETAL IMPACT ON
THE MORNING COMMUTE WITH SNOW COVERED ROADS...AND SOME VERY
SLIPPERY SURFACES. THE LATEST WPC SNOW GUIDANCE SHOWS A HIGH CHC
TO LIKELY PROBABILITY OF 4 INCHES OR GREATER OF SNOWFALL BASICALLY
FROM ALBANY/THE MOHAWK VALLEY/NRN BERKS NORTHWARD BTWN 00Z/FRI TO
00Z/SAT.

THE H850 CIRCULATION MOVES EAST OF BOSTON BY 00Z/SAT...COLDER AIR
WRAPS INTO THE REGION WITH AN ARCTIC FRONT DIPPING SOUTH. H850
TEMPS DROP TO -12C TO -17C FROM NW TO SE. EXPECT HIGH TEMPS TO BE
IN THE LOWER TO MID 20S NORTHWEST OF THE CAPITAL DISTRICT...AND
U20S TO L30S TO THE SOUTH AND EAST. THE WINDS WILL INCREASE FROM
THE NW AT 10-20 MPH WITH SOME GUSTS AROUND 30 MPH. THE STRONGER
COLD ADVECTION WILL OCCUR FRI NIGHT.

FRI NIGHT INTO SATURDAY...THE COASTAL WAVE QUICKLY MOVES NORTHEAST
AND THE ARCTIC FRONT SLIPS SOUTH. THE LOW-LEVEL SFC PRESSURE
GRADIENT STRENGTHENS BETWEEN THE DEPARTING SFC CYCLONE...AND THE
SFC ANTICYCLONE BUILDING IN FROM THE OH VALLEY...ERN GREAT LAKES
REGION...AND SE CANADA. WIND CHILLS WILL PLUMMET TO -10 TO -30
DEGREES BELOW ZERO WITH BLUSTERY NW WINDS OF 10 TO 20 MPH WITH
SOME GUSTS IN THE 30-40 MPH RANGE. WIND CHILL ADVISORIES AND OR
WARNINGS MAY BE NEEDED FOR MOST OF THE AREA FRI NIGHT INTO
SATURDAY MORNING. LOWS WILL BE 10 TO 15 DEGREES BELOW ZERO OVER
THE SRN DACKS REGION. ZERO TO 10 BELOW NORTH OF THE CAPITAL
REGION...AND SINGLE DIGITS TO THE SOUTH AND EAST. THE MET MOS
VALUES WERE MUCH COLDER THAN THE MAV MOS HERE. THE WINDS WILL
GRADUALLY ABATE SATURDAY AFTERNOON WITH THE SFC RIDGE BUILDING
IN...BUT IT WILL BE FRIGID WITH TEMPS STILL IN THE SINGLE DIGITS
TO THE TEENS FOR HIGHS.

SATURDAY NIGHT...ANOTHER CLIPPER AND ARCTIC FRONT DIVES SOUTH OF THE
GREAT LAKES REGION WITH A REINFORCING SHOT OF ARCTIC AIR. THIS
SYSTEM LOOKS MORE MOISTURE STARVED.  THE THREAT FOR SCT SNOW
SHOWERS INCREASES NORTH AND WEST OF THE CAPITAL REGION. LOWS WILL
BE IN THE SINGLE NUMBERS FROM THE TRI CITIES SOUTH AND EAST AND
ZERO TO 10 BELOW TO THE NORTH. LIGHT SNOW ACCUMS OF AN INCH OR
LESS WILL BE COMMON WITH THE CLIPPER.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THIS WILL BE A PERIOD MARKED BY VERY COLD TEMPERATURES...SOME 5 TO
25 DEGREES BELOW NORMAL.  IT BEGINS WITH THE PASSAGE OF AN ARCTIC
COLD FRONT ON SUNDAY.  LOW PRESSURE PASSING OFF THE MID-ATLANTIC AND
CAROLINAS COAST WILL CONTINUE A COLD NORTHERLY FLOW...AND PROVIDE US
WITH A CHANCE OF SNOW SUNDAY NIGHT AND MONDAY PRIMARILY FOR OUR
SOUTHERN ZONES.

MONDAY NIGHT WILL BE ONE OF THE COLDEST IN RECENT MEMORY...WITH LOW
TEMPERATURES RANGING FROM 5 TO 10 DEGREES BELOW ZERO SOUTH AND
VALLEYS...TO AROUND 20 BELOW IN THE ADIRONDACKS.  WE COULD BE
FLIRTING WITH RECORDS AT SOME LOCATIONS ACROSS SOUTHERN AREAS.
SOME SUNSHINE UNDER HIGH PRESSURE WILL ALLOW FOR A GOOD REBOUND IN
TEMPERATURES...BUT THEY WILL STILL BE RUNNING BELOW NORMAL.

A REINFORCING COLD SURGE ON THURSDAY WILL ENSURE THAT THE DEEP
FREEZE CONTINUES.  THE GOOD NEWS IS THAT ANY SNOWFALL WILL BE ON THE
LOW SIDE AS LONG AS THE MONDAY STORM STAYS WELL OFF TO OUR SOUTH.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
FLYING CONDITIONS ARE CURRENTLY VFR AT ALL SITES...BUT THIS ISN/T
EXPECT TO LAST MUCH LONGER. A CLIPPER SYSTEM WILL BRING A PERIOD
OF LIGHT SNOW TO THE REGION BEGINNING LATER THIS EVENING. KENX
RADAR ALREADY SHOWS RETURNS CLOSE TO THE REGION...AND AS LOW
LEVELS OF THE ATMOSPHERE MOISTEN UP...SNOW WILL BEGIN BY 03Z-04Z
AT THE LATEST. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
IFR CONDITIONS...AND PERHAPS LIFR AT TIMES. WHILE STEADY SNOW WILL
END BY AROUND DAYBREAK...SOME LINGERING SNOW SHOWERS MAY CONTINUE
THROUGH THE MID TO LATE MORNING HOURS. VFR CONDITIONS LOOK TO
RETURN FOR THE VALLEY SITES BY AFTN...ALTHOUGH KPSF MAY SEE
LINGERING MVFR CIGS INTO THE AFTN HOURS.

WINDS WILL BE SOUTHERLY AT 5-10 KTS AHEAD OF THE CLIPPER SYSTEM.
THIS LOOKS TO CONTINUE THROUGH THE OVERNIGHT HOURS. WINDS WILL
START TO SWITCH TO THE W-SW AROUND DAYBREAK AND BECOME NW BEHIND
THE STORM/S COLD FRONT...WHICH WILL BE PASSING BETWEEN THE LATE
MORNING AND EARLY AFTN HOURS. WINDS WILL INCREASE AND BECOME GUSTY
BEHIND THE ARCTIC COLD FRONT FOR THE AFTN...WITH GUSTS OVER 20 KTS
POSSIBLE...ESP FOR KALB/KPSF.

OUTLOOK...

FRIDAY NIGHT: LOW OPERATIONAL IMPACT.BREEZY  NO SIG WX.
SATURDAY: LOW OPERATIONAL IMPACT.BREEZY  NO SIG WX.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT.BREEZY SLIGHT CHANCE OF SHSN.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
MONDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
MONDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
TUESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED THROUGH THE NEXT 5 DAYS.

SNOW WILL FALL TONIGHT...WITH LIGHT TO MODERATE AMOUNTS ACROSS THE
HYDRO SERVICE AREA. SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 2
TO 6 INCHES.

ADDITIONAL SNOW SHOWERS ARE POSSIBLE FRIDAY EVENING WITH
GENERALLY MINOR ADDITIONAL ACCUMULATIONS.

THERE IS ALSO A SLIGHT TO LOW CHANCE OF SNOW SUNDAY NIGHT INTO
MONDAY.

ICE WILL CONTINUE TO THICKEN ON RIVERS...STREAMS...CREEKS...LAKES
AND OTHER BODIES OF WATER.

THE EAGLE BRIDGE GAGE ON THE HOOSIC RIVER CONTINUES TO BE HAMPERED
BY ICE EFFECTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR NYZ047>054.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR NYZ032-033-
     038>043-082>084.
MA...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR MAZ001.
VT...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR VTZ013>015.

&&

SYNOPSIS...WASULA
NEAR TERM...FRUGIS
SHORT TERM...WASULA
LONG TERM...ELH
AVIATION...FRUGIS
HYDROLOGY...WASULA
Hazardous weather outlook, Jan 29, 4:56 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EST THU JAN 29 2015

NYZ032-033-038>043-082>084-301200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
456 PM EST THU JAN 29 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...WESTERN AND CENTRAL MOHAWK VALLEY...LAKE GEORGE
NORTHERN SARATOGA REGION...AND THE UPPER HUDSON VALLEY OF EAST
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FRIGID AIR WILL FUNNEL INTO THE REGION FRIDAY NIGHT INTO SATURDAY. THE
FRIGID TEMPERATURES COMBINED WITH GUSTY NORTHWEST WINDS WILL
LIKELY YIELD DANGEROUS WIND CHILLS. WIND CHILL HEADLINES WILL BE
ISSUED AS NECESSARY.

WIND CHILLS MAY APPROACH ADVISORY OR WARNING LEVELS AGAIN MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

MAZ001-NYZ047>054-VTZ013>015-301200-
NORTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
456 PM EST THU JAN 29 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS...THE SCHOHARIE VALLEY...NORTHERN
CATSKILLS...CAPITAL REGION...AND THE NORTHERN TACONICS OF EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FRIGID AIR WILL FUNNEL INTO THE REGION FRIDAY NIGHT INTO SATURDAY. THE
FRIGID TEMPERATURES COMBINED WITH GUSTY NORTHWEST WINDS WILL
LIKELY YIELD DANGEROUS WIND CHILLS. WIND CHILL HEADLINES WILL BE
ISSUED AS NECESSARY.

WIND CHILLS MAY APPROACH ADVISORY OR WARNING LEVELS AGAIN MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ025-NYZ058>061-063>066-301200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
456 PM EST THU JAN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS AND
THE EASTERN CATSKILLS...MID HUDSON VALLEY...AND SOUTHERN TACONICS
OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIGID AIR WILL FUNNEL INTO THE REGION FRIDAY NIGHT INTO SATURDAY. THE
FRIGID TEMPERATURES COMBINED WITH GUSTY NORTHWEST WINDS WILL
LIKELY YIELD DANGEROUS WIND CHILLS. WIND CHILL HEADLINES WILL BE
ISSUED AS NECESSARY.

WIND CHILLS MAY APPROACH ADVISORY OR WARNING LEVELS AGAIN MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
January 29, 10:00 PM EST to January 30, 8:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554060.